Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 23, NWS Bismarck, ND

June 9, 2001McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 9, 2001, 8:04 PM CDT for McIntosh County, North Dakota. It was in force for 56 min. 5 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 9, 2001, 8:04 PM CDT (01:04 UTC)
Expired
Jun 9, 2001, 9:00 PM CDT
In force
56 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County McIntosh County, ND

The radar

The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 8:26 PM CDTHail 0.75Wishek, ND
Jun 9, 8:26 PM CDTThunderstorm Wind 52 EWishek, NDReport of a roof blown off a farm shed.
Jun 9, 8:38 PM CDTHail 0.75Ashley, ND
Jun 9, 8:45 PM CDTHail 2.75Ashley, NDVehicle lot severely damaged. Widespread auto and roof damage throughout the city.
Jun 9, 9:00 PM CDTThunderstorm Wind 56 EWishek, NDTree's and power lines reported down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-389 J/kg
Mixed-layer LCL
1623 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-119 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 100106
SVRBIS
NDC051-100200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
804 PM CDT SAT JUN 9 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 900 PM CDT

* AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF WISHEK...OR ABOUT 61 MILES
  SOUTHEAST OF BISMARCK...MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WISHEK...ZEELAND AT 810 PM CDT
  VENTURIA AT 825 PM CDT
  ASHLEY AT 830 PM CDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING
FOR NORTH DAKOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100
PM CDT SATURDAY EVENING FOR SOUTHEAST NORTH DAKOTA.

VERY LARGE HAIL DAMAGING WINDS ARE POSSIBLE WITH THIS SEVERE 
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE CSTORM...PUT YOUR CAR IN 
A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 4628 9989 4594 9987 4594 9901 4628 9902

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:00 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jun 9, 3:00 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT SAT JUN 9 2001

TSTM THREAT MAIN FCST PRBLM. MODELS QUITE SMLR AT H5...BUT HAVE
GENLY FLWD AVN.

SGFNT SVR TSTM THREAT CONTS FOR CWA TNGT.  18Z BIS SOUNDING VERY
MOIST AND UNSTABLE WI CAPE TO 2800 AND LI TO -8.  CONVECTION IN NWRN
ND SHUD CONT TO DVLP SEWD ALG INSTABILITY AXIS THAT EXTENDS TO SE OF
BIS. DEWPTS TO 65F AND LI'S TO -8 ON MSAS. THIS APPEARS TO BE FOCUS
POINT FOR SVR POTENTIAL AT THIS TIME.  MORE WDSPRD CONVECTION WILL
MOVE ACRS NRN PTNS CWA WI UPR LVL SYSTM. HWVR...INSTABILITY AND MSTR
NOT QUITE AS HIGH.  IN BETWEEN SYSTMS SUNDAY...WI ANTHR GUD CHC OF
TSTMS SUN NITE AND INTO MON MRNG.  HWVR...LESS POTENTIAL FOR SEVERE.

IN THE LONGER TERM...SHORT BREAK FOR MONDAY BEFORE UPPER LEVEL TROF
MOVS INTO THE NRN PLAINS AND CAMPS OUT THRU THU. WET CONDS WI BLO
NORM TEMPS WILL COVER CWA. CONDS SHUD RETURN MORE TOWARD NORMAL BY
iFRI/SAT NEXT WEEK.

.BIS...NONE
FORS

In the hours before

Local storm report, Jun 9, 6:13 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
613 PM CDT SAT JUN 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    8 NE FAIRFIELD            ND   .88 INCH HAIL
06/09/01   BILLINGS                       REPORTED BY STORM
                                          SPOTTER.

0600 PM    BISMARCK                  ND   FUNNEL CLOUD
06/09/01   BURLEIGH                       NUMEROUS REPORTS OF
                                          FUNNEL CL0UDS.

0600 PM    MANDAN                    ND   50 MPH TSTM GUST
06/09/01   MORTON                         REPORTED BY HAM RADIO
                                          OPERATOR ON THE STRIP
                                          IN MANDAN.
Local storm report, Jun 9, 6:39 PM CDT, 1 hour 25 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

639 PM CDT SAT JUN 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0535 PM    3 W CENTER                ND   1.75 INCH HAIL

06/09/01   OLIVER                         REPORTED BY STORM

                                          SPOTTER.

0615 PM    BISMARCK                  ND   FLOOD

06/09/01   BURLEIGH                       REPORTED BY HAM RADIO

                                          OPERATOR. STREET

                                          FLOODING ONE FOOT DEEP

                                          ON CENTURY EAST OF CHS.

0621 PM    3 W STEELE                ND   FUNNEL CLOUD

06/09/01   KIDDER                         LAW ENFORCEMENT COULD

                                          NOT CONFIRM REPORT.

                                          REPORTED BY PUBLIC.

0630 PM    DICKINSON                 ND   1 INCH HAIL

06/09/01   STARK                          REPORTED BY HAM RADIO

                                          OPERATOR.

0636 PM    5 NW BISMARCK             ND   1 INCH HAIL

06/09/01   BURLEIGH                       SECOND ROUND OF HAIL.

                                          REPORTED BY HAM RADIO

                                          OPERATOR. GROUND IS

                                          WHITE AT THE HORIZON

                                          MIDDLE SCHOOL.

0636 PM    MANDAN                    ND   1 INCH HAIL

06/09/01   MORTON                         REPORTED BY HAM RADIO

                                          OPERATOR. SECOND ROUND

                                          OF HAIL.

0638 PM    2 W (DIK)DICKINSON MUNI A ND   .75 INCH HAIL

06/09/01   STARK                          50 MPH WIND. REPORTED

                                          BY HAM RADIO OPERATOR.

NNNN

@RUKWBCe	(KDENWWUS30 KBIS 092339
LSRBIS

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
639 PM CDT SAT JUN 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    3 W CENTER                ND   1.75 INCH HAIL
06/09/01   OLIVER                         REPORTED BY STORM
                                          SPOTTER.

0615 PM    BISMARCK                  ND   FLOOD
06/09/01   BURLEIGH                       REPORTED BY HAM RADIO
                                          OPERATOR. STREET
                                          FLOODING ONE FOOT DEEP
                                          ON CENTURY EAST OF CHS.

0621 PM    3 W STEELE                ND   FUNNEL CLOUD
06/09/01   KIDDER                         LAW ENFORCEMENT COULD
                                          NOT CONFIRM REPORT.
                                          REPORTED BY PUBLIC.

0630 PM    DICKINSON                 ND   1 INCH HAIL
06/09/01   STARK                          REPORTED BY HAM RADIO
                                          OPERATOR.

0636 PM    5 NW BISMARCK             ND   1 INCH HAIL
06/09/01   BURLEIGH                       SECOND ROUND OF HAIL.
                                          REPORTED BY HAM RADIO
                                          OPERATOR. GROUND IS
                                          WHITE AT THE HORIZON
                                          MIDDLE SCHOOL.

0636 PM    MANDAN                    ND   1 INCH HAIL
06/09/01   MORTON                         REPORTED BY HAM RADIO
                                          OPERATOR. SECOND ROUND
                                          OF HAIL.

0638 PM    2 W (DIK)DICKINSON MUNI A ND   .75 INCH HAIL
06/09/01   STARK                          50 MPH WIND. REPORTED
                                          BY HAM RADIO OPERATOR.
Local storm report, Jun 9, 6:51 PM CDT, 1 hour 13 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

651 PM CDT SAT JUN 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0649 PM    (BIS)BISMARCK MUNI ARPT   ND   1 INCH HAIL

06/09/01   BURLEIGH                       COMBINED WITH 53 MPH

                                          WIND.
M

0651 PM    MANDAN                    ND   .75 INCH HAIL

06/09/01   MORTON

NNNN
Special weather statement, Jun 9, 7:15 PM CDT, 49 minutes before
NDZ001-002-009-010-100045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
715 PM CDT SAT JUN 9 2001

...SEVERE THUNDERSTORM WATCH CANCELLED...

THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN AFFECT FOR THE
FOLLOWING COUNTIES IN NORTHWEST NORTH DAKOTA...DIVIDE...
BURKE...WILLIAMS AND MOUNTRAIL.

NDZ017-018-031-032-040-043-100045-
BILLINGS-BOWMAN-DUNN-GOLDEN VALLEY-MCKENZIE-SLOPE-
INCLUDING THE CITIES OF BEACH...BOWMAN...KILLDEER...MEDORA...
WATFORD CITY
715 PM CDT SAT JUN 9 2001

...TORNADO WATCH CANCELLED...

THE TORNADO WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES
IN WEST CENTRAL AND SOUTHWEST NORTH DAKOTA...MCKENZIE...DUNN...P
GOLDEN VALLEY...BILLINGS...SLOPE AND BOWMAN.

FORS
Local storm report, Jun 9, 7:16 PM CDT, 48 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

716 PM CDT SAT JUN 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0540 PM    GRASSY BUTTE              ND   .88 INCH HAIL

06/09/01   MCKENZIE                       REPORTED BY STORM

                                          SPOTTER.

0700 PM    (BIS)BISMARCK MUNI ARPT   ND   FLOOD

06/09/01   BURLEIGH                       REPORTED BY HAM RADIO

                                          OPERATOR. NUMEROUS

                                          AREAS IN THE CITY WITH

                                          WATER COVERING THE

                                          ROAD. NO TRAVEL ADVISED.

0703 PM    RICHARDTON                ND   60 MPH TSTM GUST

06/09/01   STARK                          PEA SIZE HAIL. VERY

                                          HEAVY RAIN. . REPORTED

                                          BY STORM SPOTTER.

0712 PM    HEBRON                    ND   .75 INCH HAIL

06/09/01   MORTON                         REPORTED BY STORM

                                          SPOTTER.

NNNN
Local storm report, Jun 9, 7:57 PM CDT, 7 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

757 PM CDT SAT JUN 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0715 PM    15 S RICHARDTON           ND   .75 INCH HAIL

06/09/01   STARK                          REPORTED BY COOPERATIVE

                                          OBSERVER.

0725 PM    HAZELTON                  ND   WIND DAMAGE

06/09/01   EMMONS                         REPORTED BY STORM

                                          SPOTTER. CAR FLIPPED

                                          INTO DITCH. POWER LINES

                                          DOWN.

0734 PM    GLEN ULLIN                ND   1 INCH HAIL

06/09/01   MORTON                         REPORTED BY STORM

                                          SPOTTER.

0740 PM    14 N BURT                 ND   1.75 INCH HAIL

06/09/01   HETTINGER                      ARB OBSERVER.

0755 PM    15 N ELGIN                ND   .88 INCH HAIL

06/09/01   GRANT                          REPORTED BY STORM

                                          SPOTTER.

NNNN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:06 PM CDTSevere Thunderstorm WarningBISEmmons54 min
Jun 9, 7:10 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver65 min
Jun 9, 7:18 PM CDTSevere Thunderstorm WarningBISHettinger57 min
Jun 9, 7:28 PM CDTSevere Thunderstorm WarningBISLogan62 min
Jun 9, 7:45 PM CDTSevere Thunderstorm WarningBISGrant60 min
Jun 9, 8:31 PM CDTSevere Thunderstorm WarningBISMorton, Sioux59 min
Jun 9, 8:31 PM CDTSevere Thunderstorm WarningBISLogan44 min
Jun 9, 8:59 PM CDTSevere Thunderstorm WarningBISDickey, McIntosh46 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.